Alert archive / North Dakota / Wind Chill Advisories in 2009

Wind Chill Advisory 11, NWS Bismarck, ND

March 10, 200918 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Mar 10, 2009, 3:18 PM MDT for 18 counties in North Dakota. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2009, 3:18 PM MDT (21:18 UTC)
Expired
Mar 11, 2009, 10:55 AM MDT
In force
20 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 29 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Mar 10, 2:41 PM MDT, 37 minutes earlier.

Area forecast discussion, Mar 10, 2:41 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT TUE MAR 10 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MAIN FORECAST PROBLEM TODAY WILL BE CLEANING UP GOING HEADLINES
THIS EVENING. SNOW IS TAPERING OFF WEST AND CENTRAL BUT CONTINUES
IN THE EAST. JMS ASOS STILL REPORTING A QUARTER MILE VISIBILITY
WITH WINDS OF 30 T0 40 MPH. DEVILS LAKE IS ALSO STILL A HALF MILE
SO ALTHOUGH SNOW IS LIGHTER UP NORTH...WILL KEEP WINTER WEATHER
ADVISORY FROM ROLETTE COUNTY THROUGH PIERCE AND WELLS THROUGH 7 PM
AND THEN GO WITH A WIND CHILL WARNING THEREAFTER. THE BLIZZARD
WARNING FROM JMS SOUTH TO THE BORDER CONTINUES UNTIL MIDNIGHT.
WILL KEEP THIS HAZARD GOING...AND LET THE EVENING SHIFT UPDATE AS
NEEDED. AS MENTIONED EARLIER...IT IS STILL PRETTY BAD AND ALTHOUGH
HEAVIER SNOW LOOKS TO HAVE MOVED THROUGH...WITH THE STRONG WINDS
THE VISIBILITIES WILL STAY LOW AT LEAST THROUGH EARLY EVENING.

FARTHER WEST...THINGS ARE A BIT CLEARER...AND COLDER. ACCUMULATING
SNOW HAS ALL BUT ENDED IN THE WEST. ALONG THE HWY 83 CORRIDOR
LIGHT SNOW CONTINUES BUT DO NOT EXPECT MORE THAN A HALF INCH OF
ADDITIONAL ACCUMULATION...WITH MOST AREAS GETTING ONLY A DUSTING.

ALTHOUGH THE WINDS ARE NOT STRONG...WE ARE VERY COLD TEMPERATURES
WILL CONTINUE TO DROP TONIGHT. MOST AREAS ALREADY IN WIND CHILL
CRITERIA...AND IT LOOKS LIKE THE NORTH WILL APPROACH IF NOT VENTURE
INTO WARNING CRITERIA OVERNIGHT. TO BE SAFE...WILL ISSUE A WARNING
FOR THE NORTHWEST AND NORTH CENTRAL AND GO WITH ONLY AN ADVISORY
IN THE SOUTHWEST AND SOUTH CENTRAL. WILL CONTINUE THE WIND CHILL
HIGHLIGHTS UNTIL NOON CDT ON WEDNESDAYS.

AFTER ANOTHER COLD DAY ON WEDNESDAY...WE DID DROP TEMPERATES BACK
A FEW DEGREES FOR HIGHS...WE FINALLY BEGIN TO WARM UP. THE
REMAINDER OF THE SHORT TERM WILL BE DRY AND WE CONTINUE TO SLOWLY
WARM THROUGH FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY...
AN UPPER LEVEL RIDGE BUILDING EAST INTO THE PLAINS SHOULD KEEP
THINGS DRY THROUGH SATURDAY ALONG WITH MILD TEMPERATURES CLOSE TO
SEASONAL AVERAGES. LATEST RUNS OF THE GFS AND ECMWF THEN CONTINUE TO
DEPICT THE RIDGE BREAKING DOWN LATER THIS WEEKEND AS A LONG WAVE
TROUGH MOVES ACROSS THE WESTERN CONUS AND INTO THE GREAT PLAINS.
THIS FEATURE WILL BRING CHANCES FOR LIGHT SNOW ALONG WITH SLIGHTLY
COLDER TEMPERATURES. BEYOND THIS WE CAN EXPECT ANOTHER NICE WARMING
PERIOD INTO THE MIDDLE PORTIONS OF NEXT WEEK.

&&

.AVIATION...
A SIGNIFICANT WINTER STORM WILL CONTINUE TO IMPACT MUCH OF THE
NORTHERN PLAINS REGION TODAY INTO THIS EVENING. AREAS OF LIGHT TO
MODERATE SNOW THIS AFTERNOON OVER CENTRAL AND EASTERN ND WILL
CONTINUE TO PUSH OFF TO THE EAST INTO MINNESOTA THIS EVENING AND
SHOULD SEE IMPROVING CIGS. ALL SNOW IS EXPECTED TO END BETWEEN 6-9Z
TONIGHT. HOWEVER...STRONG NORTHERLY WINDS WILL CONTINUE CREATING
AREAS OF BLOWING SNOW OVER THE EASTERN HALF OF NORTH DAKOTA
THROUGHOUT TONIGHT AND INTO WED MORNING...RESULTING IN MVFR-IFR
VIS.

&&

.HYDROLOGY...

ICE JAMS HAVE PROMPTED THE ISSUANCE OF A FLOOD ADVISORY FROM WHERE
THE LITTLE MISSOURI RIVER ENTERS NORTH DAKOTA TO LAKE SAKAKAWEA.
RAPID AND INTERMITTENT RISES IN THE RIVER STAGE ARE EXPECTED THROUGH
THE MIDDLE OF THE WEEK...WHICH MAY OCCASIONALLY CAUSE WATER LEVELS
TO RISE ABOVE FLOOD STAGE UPSTREAM OF THE JAM. AS ICE JAMS BECOME
DISLODGED...HIGH WATER LEVELS MAY TEMPORALLY OCCUR DOWN STREAM OF
THE JAM. HIGH TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING
ACROSS WESTERN AND CENTRAL NORTH DAKOTA FRIDAY AND INTO EARLY NEXT
WEEK. AS A RESULT...ICE JAMS AND LOCALIZED HIGH WATER LEVELS WILL
BECOME A CONCERN ON RIVERS ACROSS WESTERN AND CENTRAL NORTH DAKOTA
LATE THIS WEEK AND INTO THE NEXT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL NOON CDT /11 AM MDT/ WEDNESDAY FOR
NDZ001>004-009>012-017>019-021-022.

WIND CHILL ADVISORY UNTIL NOON CDT /11 AM MDT/ WEDNESDAY FOR
NDZ020-031>036-040>047-050.

WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ005-
013-023.

WIND CHILL WARNING FROM 7 PM THIS EVENING TO NOON CDT WEDNESDAY
FOR NDZ005-013-023.

BLIZZARD WARNING UNTIL 1 AM CDT WEDNESDAY FOR NDZ025-037-048-051.

&&

TWH/NH/PJA
Hazardous weather outlook, Mar 10, 3:31 AM MDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
431 AM CDT TUE MAR 10 2009

NDZ001>004-009>011-017-110945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-
431 AM CDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

BRISK WINDS AND SUBZERO TEMPERATURES WILL DROP THE WIND CHILL
INDEX TO 25 TO 40 BELOW TODAY. TEMPERATURES WILL REMAIN SUBZERO
TONIGHT...BUT THE WINDS WILL DROP OFF TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-012-013-018>023-031>033-040-110945-
ROLETTE-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
431 AM CDT TUE MAR 10 2009 /331 AM MDT TUE MAR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY DUE TO SNOW...AND
SNOW AND BLOWING SNOW...ALONG WITH WIND CHILLS 25 TO 40 BELOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ034>036-041>047-050-110945-
MORTON-BURLEIGH-KIDDER-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-MCINTOSH-
431 AM CDT TUE MAR 10 2009 /331 AM MDT TUE MAR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY FOR SHOW...4 TO 8
INCHES...SNOW AND BLOWING SNOW...AND WIND CHILLS 25 TO 40 BELOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-037-048-051-110945-
FOSTER-STUTSMAN-LA MOURE-DICKEY-
431 AM CDT TUE MAR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING HAS BEEN ISSUED FOR TODAY AND EARLY TONIGHT.
SNOW AND STRONG WINDS WILL REDUCE VISIBILITIES TO ZERO AT TIMES.
UP TO 8 INCHES OF NEW SNOW IS LIKELY. WIND CHILLS OF 25 TO 40
BELOW CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 10, 10:03 AM MDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1103 AM CDT TUE MAR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             BISMARCK                46.81N 100.78W
03/10/2009  M2.6 INCH        BURLEIGH           ND   NWS EMPLOYEE

&&

LLP
Local storm report, Mar 10, 10:04 AM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
1104 AM CDT TUE MAR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       JAMESTOWN               46.91N 98.71W
03/10/2009  M6.0 INCH        STUTSMAN           ND   CO-OP OBSERVER

            24 HOUR SNOWFALL AT THE STATE HOSPITAL.

0600 AM     SNOW             CARSON                  46.42N 101.57W
03/10/2009  M2.3 INCH        GRANT              ND   CO-OP OBSERVER

            24 HOUR SNOWFALL.

0600 AM     HEAVY SNOW       FORT YATES              46.09N 100.63W
03/10/2009  M7.0 INCH        SIOUX              ND   CO-OP OBSERVER

            24 HOUR SNOWFALL.

0700 AM     HEAVY SNOW       5 NW LINTON             46.32N 100.31W
03/10/2009  M8.0 INCH        EMMONS             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL.

0700 AM     SNOW             4 NW HAZELTON           46.53N 100.34W
03/10/2009  M3.4 INCH        EMMONS             ND   CO-OP OBSERVER

            24 HOUR SNOWFALL.

0800 AM     SNOW             7 NW STREETER           46.73N 99.46W
03/10/2009  M3.0 INCH        KIDDER             ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS 3.0 INCHES NEW SNOW. STORM
            TOTAL SO FAR 6.0 INCHES.

0800 AM     SNOW             5 NW BISMARCK           46.86N 100.86W
03/10/2009  M2.4 INCH        BURLEIGH           ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS 2.4 INCHES OF NEW SNOW.

0800 AM     SNOW             WILTON                  47.16N 100.78W
03/10/2009  M1.0 INCH        MCLEAN             ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS 1.0 INCH OF NEW SNOW.

0800 AM     SNOW             MONTPELIER              46.70N 98.59W
03/10/2009  M2.0 INCH        STUTSMAN           ND   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS 2.0 INCHES OF NEW SNOW.

0900 AM     SNOW             ASHLEY                  46.03N 99.37W
03/10/2009  M2.2 INCH        MCINTOSH           ND   CO-OP OBSERVER

0900 AM     SNOW             HETTINGER               46.00N 102.64W
03/10/2009  M2.0 INCH        ADAMS              ND   CO-OP OBSERVER

0900 AM     SNOW             GARRISON                47.65N 101.42W
03/10/2009  M1.0 INCH        MCLEAN             ND   CO-OP OBSERVER

0900 AM     SNOW             FLASHER                 46.46N 101.23W
03/10/2009  M2.7 INCH        MORTON             ND   CO-OP OBSERVER

1100 AM     SNOW             BISMARCK                46.81N 100.78W
03/10/2009  M2.6 INCH        BURLEIGH           ND   NWS EMPLOYEE

&&

LLP
Local storm report, Mar 10, 10:08 AM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1108 AM CDT TUE MAR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             5 N NEW SALEM           46.92N 101.41W
03/10/2009  M1.0 INCH        MORTON             ND   CO-OP OBSERVER

&&

LLP
Local storm report, Mar 10, 12:32 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
132 PM CDT TUE MAR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     SNOW             MARMARTH                46.29N 103.92W
03/10/2009  M3.5 INCH        SLOPE              ND   CO-OP OBSERVER

            0.2 WATER.

&&

KBIRK
Local storm report, Mar 10, 1:30 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT TUE MAR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY SNOW       ASHLEY                  46.03N 99.37W
03/10/2009  E8.0 INCH        MCINTOSH           ND   MESONET

            ARB MESONET OBSERVER

&&

KBIRK
Local storm report, Mar 10, 2:59 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT TUE MAR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     BLIZZARD         JAMESTOWN               46.91N 98.71W
03/10/2009                   STUTSMAN           ND   ASOS

            ONE QUARETR MILE VISIBILITY WITH FREQUENT WIND GUSTS AT
            OR ABOVE 35 MPH. CONDITIONS BEGAN AT APPROXIMATELY 814 AM
            CDT AND PERSISTING 356 PM CDT.

&&

PJA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 11:42 AM MDTAreal Flood AdvisoryBISBillings, Bowman, Dunn, McKenzie, Slope22 hr
Mar 10, 3:18 PM MDTWind Chill WarningBISBottineau, Burke, Divide, Dunn, McHenry, McKenzie and 8 more20 hr

Nearby

Wind Chill Advisories in North Dakota, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.